The Risks Of OTC Drug Misuse In Children And Teens

Recent social media "challenges" show individuals misusing drugs and encouraging children to do the same.

Over-the-counter ("OTC") drugs are readily available in many homes, and their misuse or abuse can cause serious negative effects.

One social media video challenge encourages viewers to cook chicken in NyQuil or other OTC cough and cold medications. Boiling a medication can make it much more concentrated, and inhaling the vapors can cause high levels of the drug to enter the body or hurt a person's lungs.

Another TikTok challenge pressured viewers to take large amounts of Benadryl to induce hallucinations. In response to media reports that teenagers were admitted to the emergency room and even died after participating in the challenge, the U.S. Food and Drug Administration (FDA) issued a warning about high doses of diphenhydramine. "A Recipe for Danger: Social Media Challenges Involving Medicines" www.fda.gov (Sep. 15, 2022).

 

Commentary

In September 2020, the FDA issued a warning about taking higher than recommended doses of the OTC allergy medicine diphenhydramine (Benadryl) in response to the “Benadryl Challenge” on TikTok. A Benadryl overdose can lead to “serious heart problems, seizures, coma, or even death.” The administration recommends that parents and caregivers “store diphenhydramine and all other OTC and prescription medicines up and away and out of children’s reach and sight,” including by locking up medicines “to prevent accidental poisonings by children and misuse by teens.”

If a child or teen “takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222.” “FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl)” www.fda.gov (Sep. 24, 2020).

If, after reading the Drug Facts Label, safe adults or parents and guardians have questions about using an OTC drug safely in children, contact the FDA’s Center for Drug Evaluation and Research (CDER) Division of Drug Information at 855-543-3784. The division also provides additional valuable information on their website.

Organizations should monitor the FDA’s MedWatch website for information about OTC medication safety alerts and share this information with parents and guardians in your organization. If a child experiences an adverse reaction to a drug, report it on the site.

Finally, share information with parents and guardians about social media challenges that encourage children to misuse medication and the high risks, including death, associated with these challenges. Talk to children about never engaging in risky drug use promoted on a social media challenge.

Finally, the U.S. Food and Drug Administration (FDA) provides resources on drug safety that are important resources for adults.

Finally, your opinion is important to us. Please complete the opinion survey: